Michigan, 2012Heavy Snow in Michigan, March 2 to 3, 2012
March 2 to 3, 2012 · NWS GRR · 4 events in 4 counties and zones
Low pressure intensified rapidly as it moved through lower Michigan March 2nd, bringing heavy snow and high winds. Six to ten inches of heavy wet snow fell across portions of Mason, Lake, Osceola and Newaygo counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure intensified rapidly as it moved through lower Michigan March 2nd, bringing heavy snow and high winds. Six to ten inches of heavy wet snow fell across portions of Mason, Lake, Osceola and Newaygo counties. However much heavier snow with widespread power outages stayed just a little further north of those counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 2, 7:03 PM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Mar 2, 7:03 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
703 PM EST FRI MAR 2 2012
.UPDATE...
ISSUED AT 651 PM EST FRI MAR 2 2012
THE MAIN AREA OF SHOWERS AND THUNDERSTORMS WAS LIFTING NORTH OF
KALAMAZOO AND BATTLE CREEK. WINDS HAVE SHIFTED AT MUSKEGON AND ARE
NOW OUT OF THE NORTH. THIS WILL HELP TO DRAW DOWN THE COLDER AIR
AND RESULT IN A CHANGE OVER TO SNOW IN MUSKEGON BY 9 PM. WINDS
HAVE NOT INCREASED YET...BUT BY 10 PM WE SHOULD BE SEEING THE
POWERFUL GUSTS DEVELOPING ALONG INTERSTATE 94.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 445 PM EST FRI MAR 2 2012
SFC LOW TO TRACK ACROSS KALAMAZOO TO SAGINAW BAY THIS EVENING
WHILE RAPIDLY DEEPENING. LATEST MSAS SHOWS IT AT PRESENTLY 990MB
IN WRN INDIANA AND THE HRR RUC HAS IT 970MB AT 07Z OVER SAGINAW
BAY. AS THE LOW PASSES BY LATER THIS EVENING LOOK FOR WIND GUSTS
APPROACHING OR EXCEEDING WARNING CRITERIA OF 50 KNOTS. THIS IS
SUPPORTED IN FCST SNDGS AND HRR WIND GUST PROGS... WITH BEST
THREAT OVER THE SRN FCST AREA. NOT AS CERTAIN NORTH OF ST JOHNS.
BEST WINDOW FOR SVR GUSTS IS ROUGHLY 04Z-08Z... BUT WILL HAVE
BUFFER ON EITHER SIDE FOR THE WARNING TIME.
AS FAR AS THE HEAVY SNOW THREAT... DID NOT STRAY TOO MUCH FROM
PREVIOUS FCST. CONVECTION/LIGHTNING STRIKES NOW BEING OBSERVED
ACROSS NRN IL IN THE SRN EDGE OF DEVELOPING DEFORMATION
ZONE/TROWAL. THIS FEATURE WILL ONLY INTENSIFY THIS EVENING... THEN
IT/S JUST A MATTER OF CHANGING PCPN OVER TO SNOW IN THE WARNING
AREA. IT LOOKS PRETTY WARM THROUGH 00Z... THEN RAPID DYNAMICAL
COOLING SHOULD FORCE CHANGEOVER TO HEAVY SNOW WITH ONE TO TWO INCH
PER HOUR RATES STILL LIKELY TONIGHT.
BECAUSE OF THE MARGINAL SFC TEMPS IN THE MID 30S ACROSS THE
WARNING AREA... ELEVATION WILL PROBABLY PLAY A CRITICAL ROLE IN
WHEN RAIN CHANGES TO SNOW AND ALSO IN STORM TOTAL SNOW
ACCUMULATION. HAVE ADDED IN MECOSTA COUNTY INTO THE WARNING AS
HIGHER ELEVATIONS THERE MAY RESULT IN AMOUNTS APPROACHING SIX
INCHES. HOWEVER EVEN WHERE ACCUMS DO NOT REACH SIX INCHES THE
WARNING IS PROBABLY STILL WELL JUSTIFIED DUE TO THE COMBO OF THE
HIGH WINDS AND THE SNOW.
HEAVY SYNOPTIC SNOW IN THE DEFORMATION ZONE SHOULD BE WINDING DOWN
TOWARD 12Z SAT... WITH A TRANSITION TO LAKE EFFECT/ENHANCED SNOWS.
ANOTHER 2 TO 4 INCHES IS POSSIBLE ON SATURDAY IN THE WARNING
AREA... AND ALSO FARTHER SOUTH INCLUDING THE GRR/BIV AREAS. AFTER
THE HIGH WIND WARNING EXPIRES... A WINTER WEATHER ADVISORY MAY BE
NEEDED SATURDAY FOR KENT/OTTAWA SOUTH... WHILE THE WARNING
CONTINUES IN THE NORTH.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 213 PM EST FRI MAR 2 2012
THERE ARE TWO SYSTEMS WE ARE WATCHING IN THE LONG TERM PERIOD. THE
FIRST IS THE LAKE ENHANCED SNOW SHOWERS WITH THE ARCTIC FRONT
COMING THROUGH EARLY SUNDAY MORNING THEN THE SYSTEM IN THE
WEDNESDAY TIME FRAME.
THERE IS A TRAILING NORTHERN STREAM SYSTEM THAT ROTATES ACROSS
LOWER MICHIGAN SUNDAY NIGHT ON THE NORTHERN STREAM. THIS BRINGS TO
COLDEST AIR THIS AREA HAS SEEN SINCE THE AROUND THE 12TH OF
FEBRUARY. HIGH TEMPERATURES WILL BE BELOW FREEZING SUNDAY ACROSS
JUST ABOUT ALL OF THE CWA. WITH THAT COLD AIR COMING IN I EXPECTED
ENHANCED LAKE EFFECT SNOW SHOWERS AS THERE IS GOOD UPPER AIR
SUPPORT AND DECENT LOW LEVEL WIND CONVERGENCE ON THE FRONT. SO I
HAVE HIGH POPS SUNDAY NIGHT WEST OF US-131. SNOWFALL SHOULD BE
LIMITED AS THE SNOW WILL MOSTLY HAPPEN AS THE FRONT DROPS SOUTH.
ONCE THE FRONT IS THROUGH WINDS BECOME NORTH DURING THE DAY SUNDAY
SO SNOW SHOWERS WILL MOSTLY BE NEAR THE LAKE SHORE. SUNDAY NIGHT
THE HIGH MOVES IN AND ANY SNOW SHOWERS SHOULD DIMINISH. THE UPPER
LEVEL JET CROSSING SOUTHWEST LOWER MICHIGAN EARLY MONDAY WILL
CAUSE THE INVERSION HEIGHT TO CRASH TOO... FARTHER LIMITING THE
POTENTIAL FOR SNOW SHOWERS.
HIGH PRESSURE RULES MONDAY DURING THE DAY INTO TUESDAY. THEN THE
NEXT SYSTEM DURING THE WEDNESDAY TO THURSDAY TIME FRAME. THERE ARE
BIG DIFFERENCES BETWEEN THE GFS AND ECMWF AS THE ECMWF HAS A MUCH
LARGER UPPER RIDGE OVER THE WEST COAST... CAUSING A MUCH DEEPER
TROUGH OVER THE CENTRAL UNITED STATES. THE ECMWF BRINGS EVEN
COLDER AIR IN BEHIND THAT SYSTEM THURSDAY INTO FRIDAY THAN THIS
WEEKEND. WITH THE GFS BEING MUCH FLATTER... NOT MUCH COLD AIR
FOLLOWS. GIVEN THE VARIABILITY ON THE MODELS AND THAT EVEN THE
ECMWF HAS NOT BEEN VERY CONSISTENT WITH THIS I WENT HALF WAY
BETWEEN THE TOO MODELS. FOR NOW THROUGH BOTH SUGGEST EVERY WARM
WEATHER WITH SHOWERS WEDNESDAY AHEAD OF THE COLD FRONT. THE ISSUE
STARTS THURSDAY ONCE THE COLD AIR COMES IN. WE WILL HAVE TO WATCH
THIS FOR ANOTHER POSSIBLE WINTER WEATHER EVENT.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING
AFTERNOON)
ISSUED AT 651 PM EST FRI MAR 2 2012
THUNDERSTORMS WERE LIFTING NORTHEASTWARD THROUGH THE KMKG TO KGRR
TO KLAN REGION AND COULD LAST ANOTHER HOUR OR TWO. RAIN SHOULD
CHANGE TO SNOW AT KMKG BY 02Z AND KGRR BY 06Z. IFR OR LOWER
CONDITIONS ARE EXPECTED AS A BAND OF VERY HEAVY SNOW INITIALLY
IMPACTS KMKG AND COULD CLIP KGRR. FURTHER SOUTH AND EAST KJXN MAY
NOT SEE THE SNOW UNTIL AFTER 06Z. WINDS WILL BE AN IMPACT AND ALL
TAF SITES WILL SEE GUSTS OVER 30KNOTS WITH 40 KNOTS LIKELY BY 06Z.
&&
.MARINE...
ISSUED AT 445 PM EST FRI MAR 2 2012
UPGRADED THE GALE WARNING TO A STORM WARNING FOR TONIGHT AS
INTENSE LOW GOES BY. GALES STILL POSSIBLE EARLY SATURDAY BEFORE
A GRADUAL DIMINISHING TREND THROUGH SATURDAY NIGHT AND SUNDAY.
&&
.HYDROLOGY...
ISSUED AT 445 PM EST FRI MAR 2 2012
RIVER LEVELS ARE HIGH DUE TO RECENT RAINS... AND UP TO ANOTHER
INCH OF RAIN MAY FALL TONIGHT. LOCALLY HIGHER AMOUNTS ALSO
POSSIBLE. AT THIS TIME... EVEN WITH FUTURE QPF FACTORED IN... NO
SITES ARE FORECAST TO REACH OR EXCEED FLOOD STAGE. SEVERAL SITES
HOWEVER ARE IN FLOOD ADVISORIES... INCLUDING... GRAND RIVER AT
IONIA... PORTAGE RIVER NEAR VICKSBURG... GRAND RIVER AT JACKSON...
SYCAMORE CREEK AT HOLT... MAPLE RIVER AT MAPLE RAPIDS... AND
THORNAPPLE RIVER ABOVE HASTINGS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...HIGH WIND WARNING UNTIL 7 AM EST SATURDAY FOR MIZ046-051-052-
056>059-064>067-071>074.
WINTER STORM WARNING UNTIL 1 PM EST SATURDAY FOR MIZ037>040-
043>045-050.
LM...STORM WARNING UNTIL 7 AM EST SATURDAY FOR LMZ844>849.
&&
UPDATE...MJS
SHORT TERM...MEADE
LONG TERM....WDM
AVIATION...93
MARINE...MEADE
HYDROLOGY...MEADEHazardous weather outlook, Mar 2, 4:30 PM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
430 PM EST FRI MAR 2 2012
MIZ037>040-043>046-050>052-056>059-064>067-071>074-031100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
430 PM EST FRI MAR 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
WINTER STORM AND HIGH WIND WARNINGS ARE IN EFFECT OVERNIGHT. PLEASE
REFER TO THE LATEST UPDATES AT WEATHER.GOV/GRANDRAPIDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LAKE EFFECT SNOW SHOWERS COULD IMPACT TRAVEL ALONG AND WEST OF
US-131 ON SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL AND WIND DAMAGE REPORTS ARE REQUESTED FOR TONIGHT.
LMZ844>849-031100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
430 PM EST FRI MAR 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
WEST GALES OF 40 KNOTS WITH GUSTS OVER 50 KNOTS WILL RESULT IN
EXTREMELY HAZARDOUS CONDITIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GALE FORCE WINDS WILL PERSIST THROUGH MUCH OF SATURDAY.
TJT
In the hours before
Local storm report, Mar 2, 7:32 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
732 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM SNOW 5 N LUDINGTON 44.03N 86.45W
03/02/2012 E3.0 INCH MASON MI TRAINED SPOTTER
SPOTTER REPORTS 2 TO 3 INCHES OF SNOW HAS FALLEN SINCE
6PM. BIG FLAKES ARE REDUCING THE VISIBILITY
SIGNIFICANTLY.
&&
HOVINGLocal storm report, Mar 2, 7:52 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
752 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM SNOW 9 E WHITE CLOUD 43.57N 85.59W
03/02/2012 M0.0 INCH NEWAYGO MI CO-OP OBSERVER
HEAVY SNOW IS FALLING. OBSERVER LEFT BIG RAPIDS WHILE IT
WAS RAINING AND THEN SWITCHED OVER TO HEAVY SNOW EAST OF
WHITE CLOUD.
&&
HOVINGLocal storm report, Mar 2, 8:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
815 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM SNOW 4 S SHELBY 43.55N 86.36W
03/02/2012 U0.0 INCH OCEANA MI BROADCAST MEDIA
MULTIPLE REPORTS OF SLIDEOFFS ALONG US31 JUST NORTH OF
THE MUSKEGON COUNTY LINE. SLUSHY SNOW COVERED THE ROADS.
&&Local storm report, Mar 2, 8:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
818 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM SNOW REED CITY 43.87N 85.51W
03/02/2012 E2.0 INCH OSCEOLA MI BROADCAST MEDIA
THUNDERSNOW REPORTED AS WELL.
&&Local storm report, Mar 2, 8:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
834 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SLEET MOUNT PLEASANT 43.60N 84.77W
03/02/2012 M0.00 INCH ISABELLA MI PUBLIC
SLEET WAS MIXING IN WITH RAIN AND SNOW. THUNDER WAS ALSO
REPORTED.
&&
HOVINGLocal storm report, Mar 2, 8:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
845 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM NON-TSTM WND GST MARSHALL 42.27N 84.96W
03/02/2012 M45 MPH CALHOUN MI BROADCAST MEDIA
REPORT COURTESY OF WOODTV.
&&
HOVINGHeavy Snow, Lake
- When
- March 2, 9:00 PM EST to March 3, 9:00 AM EST
- Where
- Lake forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
A trained spotter reported ten inches of snow five miles southwest of Newkirk township in Lake county.
Heavy Snow, Mason
- When
- March 2, 9:00 PM EST to March 3, 9:00 AM EST
- Where
- Mason forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
A CoCoRaHS observer reported 6.8 inches of snow seven miles north northwest of Scottville.
Heavy Snow, Osceola
- When
- March 2, 9:00 PM EST to March 3, 9:00 AM EST
- Where
- Osceola forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.990, -85.325 (the zone’s center; the record gives no point)
The broadcast media reported six inches of snow in Dighton and also one mile southeast of Sylvan township.
Heavy Snow, Newaygo
- When
- March 2, 9:00 PM EST to March 3, 9:00 AM EST
- Where
- Newaygo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
A trained spotter reported six inches of snow in White Cloud.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, March 2 to 3, 201217 deaths · 187 injured · $122 million · EF3 · 83 events
- Tornadoes and Hail in Indiana, March 2, 201211 deaths · $59 million · EF4 · 24 events
- Tornadoes and Flood in Kentucky, March 2, 20124 deaths · 11 injured · $25 million · EF4 · 19 events
- Tornadoes and Hail in Ohio, March 2, 20124 deaths · 15 injured · $8.7 million · EF3 · 22 events
- Tornadoes and Hail in Tennessee, March 2, 201251 injured · $41 million · EF3 · 56 events
- Tornado and Hail in Indiana, March 2, 20123 deaths · 5 injured · $275,000 · EF3 · 4 events
- Tornadoes and Hail in Kentucky, March 2, 20122 deaths · 8 injured · $3.1 million · EF3 · 10 events
- Tornadoes and Flash Flood in Georgia, March 2 to 3, 20121 death · 1 injured · $16 million · EF3 · 18 events
- Tornadoes and Hail in Tennessee, March 2 to 10, 201220 injured · $29 million · EF2 · 78 events
- Tornadoes and Flash Flooding in Kentucky, March 2, 20121 injured · $2.8 million · EF3 · 84 events
- Tornadoes and Flash Flooding in Georgia, March 2 to 6, 2012$977,000 · EF3 · 55 events
- Tornadoes and Hail in Alabama, March 2, 20121 death · 4 injured · EF2 · 77 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363839, 363840, 363841, 363842.